Minnesota, 2006

Hail in Minnesota, June 14, 2006

June 14, 2006 · NWS ABR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 2:38 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 14, 2:38 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT WED JUN 14 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
CONVECTION ONGOING THIS MORNING IN RESPONSE TO DIFFLUENT PATTERN
SUGGESTED BY WATER VAPOR IMAGERY. ISENTROPIC LIFT ALSO NOTED ACROSS
THE REGION EARLY THIS MORNING. EXPECTING DEVELOPMENT TO CONTINUE
INTO THE MORNING HOURS AS VEERING LOW LEVEL JET WILL MAXIMIZE WAA
OVER THE AREA. RUC IS SHOWING THIS FOR THE NEXT SEVERAL HOURS. HAVE
ALSO KEPT SLIGHT CHANCE AREA ACROSS THE EAST INTO EARLY AFTERNOON.
AS POTENT UPPER TROUGH MOVES INTO THE ROCKIES...EXPECT LOW PRESSURE
TO DEVELOP LATER THIS AFTERNOON ACROSS EASTERN MT/WY AS STRONG SE
WINDS DEVELOP ALL ACROSS THE CWA. WILL SEE BREEZY TO WINDY
CONDITIONS ESPECIALLY ACROSS CENTRAL SD. NOT TOO EXCITED ABOUT WIND
ADVISORY POTENTIAL TODAY AS 925 MB WINDS ON NAM/GFS AROUND 25 TO 30
KTS...WILL HAVE TO BE MONITORED THOUGH. SHOULD SEE CONVECTION
BEGINNING THIS AFTERNOON ACROSS EASTERN MT/WY AND WESTERN SD AS
INTENSE HEATING SHOULD BEGIN TO ERODE THE STRONG CAP THAT WILL BE IN
PLACE. ACTIVITY WILL MOVE INTO CENTRAL SD LATE AFTERNOON/EVENING
HOURS AND EVENTUALLY HEAD FARTHER EAST AS LOW LEVEL JET GETS GOING
AGAIN TONIGHT. EXAMINATION OF SVR PARAMETERS SUGGESTS HAIL AND HIGH
WINDS ARE DEFINITELY POSSIBLE WITH SOME OF THE STORMS THAT DEVELOP.
VERY WARM 700 MB TEMPS MOVE IN FOR THURS AND HAVE DOUBTS ABOUT
CONVECTION CHANCES. HAVE DROPPED POPS TO SLIGHT CHANCE WHERE 700 MB
TEMPS ARE WARMEST AND CONTINUED 30 POPS ACROSS NORTHERN COUNTIES
WHERE CAP SHOULD BE A TAD WEAKER. STILL EXPECTING BETTER CHANCES FOR
CONVECTION THURS EVENING AS TEMPS ALOFT COOL A BIT AND SFC BOUNDARY
TRACKS INTO THE EASTERN CWA. STILL LIKING THE GFS IDEA OF A SLOWER
FRONT PROGRESSION AND HAVE USED THIS THINKING FOR WINDS/PRECIP
CHANCES. ANOTHER WAVE TRACKS NE ACROSS THE AREA FOR FRI AND HAVE
LEFT POPS/WX ALONE FOR THIS PERIOD. TEMPERATURES WERE RAISED A FEW
DEGREES ACROSS THE SW COUNTIES THIS AFTERNOON WITH VERY WARM 850 MB
TEMPS MOVING IN. YESTERDAY PIERRE REACHED 97 AND EXPECTING MORE OF
THE SAME TODAY. HIGHS ON FRIDAY WERE DROPPED A FEW DEGREES ACROSS
THE NORTHERN AND WESTERN COUNTIES. LOW TEMPERATURES TONIGHT WILL BE
VERY MILD...ON THE ORDER OF MID 60S TO LOW 70S WITH THERMAL RIDGE IN
PLACE AND SE SFC WINDS STAYING UP OVERNIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES SUNDAY
NIGHT THROUGH MONDAY NIGHT AND TEMPS.

MODELS ALL AGREE ON 5H LOW PASSING NORTH OF CWA...FLATTENING RIDGE
OVER CWA BY BEGINNING OF CWA. WITH QUICK MOVING ZONAL FLOW
ALOFT...SHORTWAVES DONT REALLY GET A CHANCE TO IMPACT CWA TO MUCH.
BY SUNDAY NIGHT FLOW BEGINS TO BACK WITH A WARM FRONT SURGING NORTH
ACROSS ERN SD. GFS SHOWS THIS FEATURE VERY WELL...AND CANADIAN
ENSEMBLES AGREE WITH 5H AND 7H FEATURES. THE 18Z DGEX IS NOT AS
BULLISH WITH WARM PUSH DURING SUNDAY NIGHT. WITH 85H JET INCREASING
TO 30+ KTS ACROSS THE EAST AND BOUNDARY LIFTING NORTH ALONG WITH
DECENT MOISTURE ADVECTION...HAVE ADDED SLGT CHC TSRA TO ERN SD FOR
SUNDAY NIGHT. QUESTION THEN TURNS TOWARD MONDAY. BUYING INTO GFS
SOLN...7H WARMS TO +12 TO +13 WITH RH VALUES FALLING TO SUB 20%.
AGAIN...THE CANADIAN ENSEMBLES SUPPORT THIS THINKING. BECAUSE OF
THIS...HAVE KEPT IN SLGT CHC MONDAY MORNING POPS IN CASE WARMFRONTAL
SURGE IS A BIT SLOWER...THEN HAVE REMOVED MENTION OF PCPN FOR MONDAY
DUE TO DRY AND WARM LAYERS...AND NOW SLOWER MOVEMENT OF LOW PRESSURE
IN WRN SD. MONDAY NIGHT KEPT SLGT CHC -TSRA IN ACROSS THE
EAST...ALTHO THE GFS POINTS TOWARD TUESDAY AS WHEN COLD FROPA COMES
THROUGH. ADMIT THAT THE GFS HAS BEEN A BIT WISHY-WASHY LATELY SO NOT
CONTENT TO PUT FULL FAITH INTO THAT MODEL.

TEMP WISE...DID NUDGE UP TEMPS/DWPTS FOR SUNDAY NIGHT/MONDAY WITH
WARMFRONTAL PASSAGE. OTW INHERITED TEMP GRIDS LOOKED OK FOR THE MOST
PART.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TT/DH
Hazardous weather outlook, Jun 14, 4:42 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT WED JUN 14 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
542 AM CDT WED JUN 14 2006 /442 AM MDT WED JUN 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST EARLY THIS MORNING ACROSS
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. HAIL AND HEAVY RAIN
IS POSSIBLE...ESPECIALLY OVER EDMUNDS...MCPHERSON AND BROWN
COUNTIES THROUGH 8 AM CDT. FREQUENT CLOUD TO GROUND LIGHTNING
WILL ALSO BE LIKELY. ISOLATED STORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON FOR NORTHEASTERN SOUTH DAKOTA. LATER TONIGHT MORE STORMS
ARE EXPECTED ACROSS CENTRAL SOUTH DAKOTA AND WILL MOVE EAST
OVERNIGHT. SEVERE STORMS ARE POSSIBLE WITH HAIL...HIGH WINDS AND
CLOUD TO GROUND LIGHTNING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR STORMS EXIST THROUGH FRIDAY EVENING. ISOLATED SEVERE
WEATHER IS POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS EASTERN
SOUTH DAKOTA WITH HAIL AND LIGHTNING BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS MORNING ACROSS
NORTHEASTERN SOUTH DAKOTA. ACTIVATION MAY BE NEEDED THIS EVENING
ACROSS CENTRAL SOUTH DAKOTA.

TT

The radar

The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Traverse

When
June 14, 6:04 AM CST
Where
Traverse County, 4 mi SW of Collis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.617, -96.500

Hail, Big Stone

When
June 14, 6:20 AM CST to 6:30 AM CST
Where
Big Stone County, 1 mi NE of Johnson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -96.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516830, 5516831.